Treatment of paraneoplastic autoimmune multiorgan syndrome (PAMS) can be challenging; a p53 tumor suppressor mutation adds a further layer of complexity.
A 30-year-old African American woman with Li-Fraumeni syndrome was evaluated for a 4-month history of oral ulcerations. Her history was significant for adrenal carcinoma at age 3 years, undifferentiated leukemia at age 12 years, and breast cancer at age 18 years. Her oral ulcerations were painful causing difficulty eating and weight loss. Previous treatment with prednisone, 20 mg/d, provided limited relief.
On examination she had ulcerations affecting her labial, gingival, lingual, and buccal mucosae with no involvement of the skin or conjunctiva (Figure, A).
A, Severe mucosal ulceration at initial presentation. B, Lichenoid mucositis, left buccal mucosa, bandlike lymphocytic inflammation at the mucosal-submucosal junction, basal vacuolar degeneration, and pigment incontinence (hematoxylin-eosin, original magnification ×20).
A biopsy from her buccal mucosa showed lichenoid mucositis (Figure, B). Direct immunofluorescence findings were negative. Immunoprecipitation assay results for bullous pemphigoid antigens 180 and 230 were negative. Enzyme-linked immunosorbent assay findings for desmoglein 3 were negative, and the desmoglein 1 level was mildly elevated at 22 U (reference range, <14 U). On indirect immunofluorescence testing, salt-split skin showed cell surface staining consistent with pemphigus, and the monkey esophagus test result was negative. Further testing on rat bladder was not done owing to timely radiologic results.
The clinical features raised concern for paraneoplastic autoimmune multiorgan syndrome (PAMS). A computed tomographic scan of her chest, abdomen, and pelvis was performed in search of an occult malignant neoplasm. The scan revealed an anterior mediastinal mass, which, on excision, was determined to be an invasive thymoma. No other organ involvement was identified.
She began treatment with prednisone, 60 mg/d, and showed improvement. Subsequently, cyclosporine, 100 mg/d (1.25 mg/kg), was added to her regimen. Excision of her thymoma did not improve control. Over the next year her prednisone dose was tapered to eventual discontinuation, and she continued taking cyclosporine as monotherapy. She improved substantially, although her response was not complete.
Paraneoplastic pemphigus was coined over 20 years ago by Anhalt et al1 to describe an autoimmune blistering disorder in the setting of a malignant or benign neoplasm. More recently the term PAMS has come into use, in recognition of the polymorphous nature of this multiple-organ condition.2 Diagnosis rests on clinical, histopathologic, and immunologic criteria, and these have been suggested by Czernik et al.2 PAMS is a heterogeneous condition mediated by either a predominantly autoantibody or cell-mediated cytotoxic (CMC) effect. The predominance of a CMC mechanism is associated with the lichenoid variant.2,3 The best outcomes are seen in cases where the underlying malignant neoplasm is fully resectable, with resection leading to improvement in 15 of 20 patients in one series.4 Unfortunately, our patient did not demonstrate this.
Glucocorticoids form the backbone of therapy, with additional immunosuppressive agents being required in most cases. Options for additional immunosuppressive therapy include cyclosporine, mycophenolate mofetil, cyclophosphamide, intravenous immunoglobulin, plasmapheresis, and rituximab.2,3,5 It has been proposed that many of these adjuvant immunosuppressants increase the risk of developing a malignant neoplasm. While this potential increase in risk may be acceptable in a patient at average risk, in the present case, it added a layer of complexity in our patient with a p53 mutation. We opted to use cyclosporine as a steroid-sparing agent, and our patient subsequently continued taking cyclosporine as monotherapy with a good response.
To our knowledge, this is the first reported case in English of treatment for PAMS in the setting of Li-Fraumeni syndrome. We recommend that an oncologist be involved in the choice of therapeutic agents for the treatment of PAMS in the setting of a p53 mutation.
Corresponding Author: Susan Margaret O'Gorman, MB BCh BAO, Department of Internal Medicine, Mayo Clinic, 200 First St SW, Rochester, MN 55905 (email@example.com).
Published Online: July 31, 2013. doi:10.1001/jamadermatol.2013.4982.
Conflict of Interest Disclosures: None reported.
Additional Contributions: We are indebted to Alina G. Bridges, DO, for her help with histopathological findings in this case.
Thank you for submitting a comment on this article. It will be reviewed by JAMA Dermatology editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 1
Customize your page view by dragging & repositioning the boxes below.
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.